Hail, Big Horn
- When
- June 20, 1:20 PM MST
- Where
- Big Horn County, 13.83 mi N of Hardin
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.930, -107.610
Meteorologically speaking, this was a very active severe weather day for south central Montana. A very moist and unstable atmosphere was in place across portions of the Billings Forecast area during the afternoon and evening of the 20th (Father's Day).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Meteorologically speaking, this was a very active severe weather day for south central Montana. A very moist and unstable atmosphere was in place across portions of the Billings Forecast area during the afternoon and evening of the 20th (Father's Day). A moist, southeast surface flow, strong wind shear aloft, and ample afternoon heating provided the necessary ingredients for severe weather. Numerous thunderstorms, some of which became rapidly severe producing tornadoes and large hail, developed across South Central Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 20, 12:58 PM MST, 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
158 PM MDT SUN JUN 20 2010
.SHORT TERM...VALID FOR TDY AND MON...
UPDATED FORECAST FOR SEVERE THUNDERSTORM WATCH TIL 01Z AND TORNADO
WATCH IN THE E TIL 03Z. ARTHUR
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MINOR CHANGES TO THE EXTENDED FORECAST THIS MORNING. MODELS REMAIN
IN DECENT AGREEMENT WITH THE OVERALL PATTERN. RIDGING BUILDS IN
WEDNESDAY FOR DRY AND WARMER CONDITIONS. WITH ALL THE RECENT
PRECIPITATION CAN'T COMPLETELY RULE OUT A FEW AFTERNOON/EVENING
THUNDERSTORMS AS TEMPERATURES WARM WELL INTO THE 80S...BUT
SUBSIDENT PATTERN DOESN'T REALLY SUPPORT THIS SO KEPT DRY FOR NOW.
THURSDAY LOOKS MAINLY DRY OUTSIDE OF THE WEST WHERE DEVELOPING
SOUTHWEST FLOW ALOFT COULD BRING ENOUGH ENERGY AND MOISTURE INTO
THE AREA TO SUPPORT SOME MOUNTAIN CONVECTION. TROF BUILDS IN FOR
FRIDAY AND SATURDAY WITH COOLER TEMPERATURES AND A CHANCE OF
THUNDERSTORMS OVER MOST AREAS. HOWEVER ECMWF IS LESS AMPLIFIED
WITH THE TROF AND THUS HAVE KEPT CHANCES OF PRECIPITATION ON THE
LOW SIDE THROUGH THE WEEKEND. CHAMBERS
&&
.AVIATION...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING BY EARLY
AFTERNOON...WITH A FEW REACHING SEVERE LEVELS LATER THIS
AFTERNOON. LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY
WINDS ARE EXPECTED WITH SHOWERS AND THUNDERSTORMS...LARGE HAIL
WILL ACCOMPANY ANY SEVERE WEATHER. VFR CONDITIONS WILL PREVAIL
ACROSS THE REGION TODAY...WITH LOCAL IFR CONDITIONS NEAR
CONVECTION THIS AFTERNOON. GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 077 054/082 052/077 055/081 058/087 058/081 058/076
4/T 24/T 22/T 21/U 11/U 22/T 22/T
LVM 071 044/072 046/075 047/079 050/082 051/075 049/073
4/T 34/T 22/T 11/U 12/T 22/T 22/T
HDN 080 055/085 053/079 052/083 054/091 058/083 056/083
4/T 34/T 32/T 21/U 11/U 22/T 22/T
MLS 080 058/086 054/080 055/081 058/088 060/081 058/079
4/T 45/T 42/T 21/U 11/U 22/T 22/T
4BQ 079 058/086 055/079 053/080 056/090 059/084 058/081
4/T 45/T 32/T 21/U 11/U 22/T 22/T
BHK 078 060/083 055/075 053/079 055/082 059/081 056/077
4/T 55/T 62/T 21/U 11/B 22/T 32/T
SHR 076 049/085 047/076 049/080 053/084 054/079 054/079
4/T 23/T 22/T 21/U 12/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 357 IN EFFECT UNTIL 7 PM MDT THIS
EVENING FOR ZONES 29>32-35-36-38-39-56>58-67.
TORNADO WATCH 358 IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
ZONES 33-37.
WY...SEVERE THUNDERSTORM WATCH 357 IN EFFECT UNTIL 7 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 107 PM MDT SUN JUN 20 2010 MTZ028>042-056>058-063>068-WYZ098-099-211915- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 107 PM MDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL IMPACT THE FORECAST AREA THIS AFTERNOON THROUGH TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY FROM ROUNDUP TO BILLINGS TO RED LODGE AND EAST. THE PRIMARY THREATS WILL BE LARGE HAIL...STRONG WINDS...HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL PUSH THROUGH THE FORECAST AREA MONDAY AFTERNOON THROUGH MONDAY EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT. SOME OF THESE STORMS MAY BECOME SEVERE ESPECIALLY OVER EXTREME SOUTHEASTERN MONTANA. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 146 PM MDT SUN JUN 20 2010 MTZ038-202045- SOUTHERN BIG HORN MT- 146 PM MDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 245 PM MDT... AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF LODGE GRASS...OR 38 MILES NORTHWEST OF SHERIDAN...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...LODGE GRASS. THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 522 AND 537. LAT...LON 4546 10778 4543 10723 4501 10750 4502 10775 TIME...MOT...LOC 1946Z 184DEG 13KT 4511 10762 RNL
The Billings radar (KBLX), 78 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
22 hail, 2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Based on the observed damage, the tornado was classified as an EF-2 on the Enhanced Fujita Scale. Wind speeds within an EF-2 tornado range from 111-135 mph, and the associated damage observed at the Billings MetraPark and nearby businesses was consistent with this classification. The damage path was 120 yards wide with a length of about a half mile and on the ground an estimated 12 minutes.
The damage assessment and eyewitness accounts indicate that the tornado developed near the intersection of Lake Elmo Drive and Main Street in the Billings Heights at approximately 4:24 pm, with significant EF-2 damage to several nearby businesses. Damage included rooftops being blown off of three structures, windows blown out, power poles downed, business signs and billboards blown down along with several trees uprooted. The tornado appeared to weaken slightly as it progressed southeast across Alkali Creek. Limbs were broken off numerous trees in the vicinity of the creek. The tornadic circulation then appeared to have strengthened once again as it moved south over the Rimrock Auto Arena at Metrapark. EF-2 damage was again observed to the arena with much of the roof blown off along with other damage to the exterior of the building. Debris from the arena impacted other nearby businesses creating additional damage, mainly in the form of broken windows. Debris from the arena was reported landing as far away as a mile from the tornado touchdown. The tornado then dissipated over the arena around 4:36 pm.
The associated thunderstorm then moved northeast away from Billings. Numerous sightings of funnel clouds were reported as this storm moved east-northeast of Billings, however no additional tornado touchdowns were reported.
An estimated wind gust of 60 mph was reported 14 miles east of Broadus.
Flood waters from a thunderstorm turned downtown streets into rivers, parking lots into lakes and basements into swamps. So much rain fell so fast on Billings that storm drains wide enough to hold a small car were filled for hours. Streets turned into rushing rivers, basements filled with muddy water and some residents went swimming with shovels and sticks to clear clogged storm drains. More than an inch of water seeped into the Billings Clinic hospital corridors and the basement near the buildings north entrances. Mud and water flooded the atrium area of Billings Clinic. In the hospital's north parking lot, storm water rose above the tires of passenger cars. Flooding was also reported in the underground parking garage of the hospital. Flash flooding was also reported on Alkali Creek as the creek flooded in several places. There were numerous calls of flooding in the basements of residential homes and businesses and water being over roads in some places. In addition, manhole covers were blown off by the pressure of water flooding the city's storm sewer system. The heavy rain caused a significant amount of water damage throughout the main part of the city.
Sheriff reported golf ball size hail was breaking windows.
Carter County sheriff reported flooding over Hammond Road and along Mile Marker 30 on Highway 323. The Department of Emergency Services and the sheriff reported that 1-4 inches of rain fell over Central Carter County and that Box Elder Creek was running high.|In addition, a county official reported 2.5 inches of rain had fallen in one hour which resulted in flash flooding on Cabin Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyThe tornado archive for Montana, 2010Warnings in Montana, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238538, 238539, 238540, 238542, 238541, 238543, 238545, 238546, 234521, 238905, 238906, 238907, 238908, 238909, 238910, 238911, 238912, 238913, 238914, 238915, 238916, 238917, 239261, 238918, 238919, 239263.